Puerto Rico, 2015Rip Current in Puerto Rico, May 9, 2015
May 9, 2015 · NWS SJU · 1 event in 1 county or zone
Surface high pressure north of the region maintained moderate to fresh trade winds. Buoys indicated seas of 4 to 5 feet across Caribbean and Atlantic waters.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface high pressure north of the region maintained moderate to fresh trade winds. Buoys indicated seas of 4 to 5 feet across Caribbean and Atlantic waters. Small craft operators were urged to exercise caution.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 9, 6:07 AM AST, 4 hours 26 minutes earlier.
Area forecast discussion, May 9, 6:07 AM AST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
607 AM AST SAT MAY 9 2015
.SYNOPSIS...MID TO UPPER LEVEL RIDGE WILL CONTINUE TO HOLD
THROUGH TUESDAY...WEAKENING AS DEEPENING UPPER LEVEL TROUGH
AMPLIFIES OVER THE WESTERN ATLANTIC AND REACH THE LOCAL AREA BY
WEDNESDAY. SFC HIGH OVER THE CENTRAL ATLANTIC WILL CONTINUE TO
GENERATE MODERATE TO FRESH TRADE WINDS THRU AT LEAST MID WEEK.
&&
.DISCUSSION...SATELLITE IMAGES INDICATED A BAND OF HIGH CIRRUS
CLOUDS EXTENDING FROM THE CARIBBEAN WATERS ACROSS ALL LOCAL
ISLANDS INTO THE ATLANTIC WATERS. SHOWER ACTIVITY OVER LAND AREAS
OVERNIGHT WAS VERY LIMITED...WITH A FEW AND BRIEF SHOWERS DETECTED
OVER ISOLATED AREAS OF EASTERN PR. HOWEVER...BY EARLY MORNING
ISLD-SCT SHOWERS MOVING WITH THE TRADE WINDS WERE DETECTED BY THE
TERMINAL DOPPLER RADAR OVER THE ATLANTIC WATERS WITH A FEW OF THEM
PASSING NEAR THE COAST OF THE NORTHERN USVI. FOR THE REST OF THE
MORNING HOURS A FEW OF THESE SHOWERS COULD REACH PARTS OF THE USVI
AND SECTIONS OF EASTERN PR...BUT RAINFALL WILL NOT BE SIGNIFICANT. A
RELIEF FROM SAHARAN DUST IS EXPECTED AT LEAST UNTIL TUESDAY WHEN
MODELS SUGGEST A NEW INCURSION OF THE SAHARAN AIR LAYER.
MID TO UPPER CIRRUS CLOUDS WILL CONTINUE OVER THE AREA. MID LEVEL
RIDGE CONTINUES TO HOLD BUT AT THE SAME TIME SLOWLY WEAKEN...THE
CAP INVERSION WILL NOT BE AS STRONG AS THE PAST FEW DAYS AND WILL
ALLOW FOR PWAT VALUES TO SLOWLY INCREASE EACH DAY.
THEREFORE...ISLD TO SCT SHOWERS CAN BE EXPECTED DURING THE
OVERNIGHT/EARLY MORNING HOURS PERIOD ACROSS THE WATERS AND THE
WINDWARD AREAS OF THE ISLANDS FOLLOWED BY AFTERNOON SHALLOW
CONVECTION OVER WESTERN PR EACH DAY. CONDITIONS WILL BE MONITORED
AS UPPER TROUGH MOVES OVER THE AREA BY MID WEEK AND INCREASES THE
CHANCES FOR SHOWERS AND ISLD TSTMS.
&&
.AVIATION...MAINLY DRY BUT WITH SCT-BKN MID-HIGH LEVEL CLOUD DECK.
WINDY WITH EAST WINDS 15G25KT.
&&
.MARINE...SURFACE HIGH PRESSURE NORTH OF THE REGION WILL MAINTAIN MODERATE
TO FRESH TRADE WINDS INTO MID NEXT WEEK. BUOYS ARE INDICATING
SEAS OF 4-5 FEET ACROSS THE CARIBBEAN AND ATLANTIC WATERS. RINCON
BUOY 41115 WAS AT 2 FEET JUST BEFORE 5 AM AST AND IS EXPECTED TO
CONTINUE BELOW 3 FEET THRU THE FCST PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
SJU 91 77 89 77 / 20 20 20 20
STT 87 77 86 77 / 20 30 30 20
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
AM...NONE.
&&
64/13
Hazardous weather outlook, May 9, 5:36 AM AST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
536 AM AST SAT MAY 9 2015
AMZ710>745-PRZ001>013-100945-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
536 AM AST SAT MAY 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF RIP CURRENTS AT MOST ATLANTIC BEACHES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A MODERATE RISK OF RIP CURRENTS IS EXPECTED ON SUNDAY AT MOST
ATLANTIC BEACHES. OTHERWISE...NO OTHER HAZARDOUS WEATHER IS
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
AMZ715-725-VIZ001-002-100945-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
536 AM AST SAT MAY 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF RIP CURRENTS ON EAST FACING BEACHES OF
SAINT CROIX.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A MODERATE RISK OF RIP CURRENTS IS EXPECTED ON SUNDAY ON EAST
FACING BEACHES OF SAINT CROIX. OTHERWISE...NO HAZARDOUS WEATHER
IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Rip Current, Northwest
- When
- May 9, 10:33 AM AST
- Where
- Northwest forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 29-year old man from Poland and professor at University of Puerto Rico was carried away by rip currents ad Guajataca Beach in the county line between Quebradillas and Isabela.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Texas, May 9 to 10, 20153 deaths · 45 injured · $44 million · EF3 · 27 events
- Flash Flooding and Flooding in Texas, May 9 to 11, 20152 deaths · $7.5 million · 3.25 in hail · 78 events
- Flash Flooding and Flood in Arkansas, May 9 to 12, 20151 death · $162,000 · 70 kt wind · 26 events
- Tornadoes and Flash Flooding in Oklahoma, May 9 to 11, 2015$371,000 · EF2 · 45 events
- Tornadoes and Flash Flooding in Kansas, May 9 to 10, 2015$136,000 · EF2 · 14 events
- Rip Current in Florida, May 9, 20151 death · 1 event
- Tornadoes and Flash Flooding in Oklahoma, May 9, 2015$315,000 · EF1 · 41 events
- Damaging Wind in Illinois, May 9, 2015$125,000 · 61 kt wind · 1 event
- Winter Storm in Wyoming, May 9 to 10, 201530 events
- Tornadoes and Flash Flooding in Colorado, May 9, 2015$3,000 · EF0 · 22 events
- Winter Storm in Nebraska, May 9 to 10, 201522 events
- Blizzard and Winter Storm in South Dakota, May 9 to 10, 201521 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 574291.